What do All those Narcotic numbers and Recall numbers mean anyway?
It’s everything you wanted to know about “pharmacy numbers” without going to school, and sadly, without receiving the large paychecks.One of the biggest questions I get asked are about the random numbers and letters the Food and Drug Administration uses in the identification of certain types of narcotics and controlled substances.
Controlled Substances Schedule:
In 1970, the government passed the Controlled Substances Act. This act places restrictions on drugs (or substances) that come with a high potential for abuse. These drugs, such as Oxycontin, Ritalin, Adderall, etc are placed in certain “schedules.”
Here is a brief explanation of the 5 schedules:
These substances have the highest potential for abuse and have no accepted medical use in the United States
These have a high potential for abuse. This abuse could lead to physical and psychological dependence that can be severe. These drugs are generally referred to as “narcotics” and are not permitted to have any refills. The prescription must be documented on appropriate doctor’s pad in ink or typewritten with the practitioner’s signature. No “call-ins” of these drugs are accepted.
These carry some potential for abuse. They can lead to a less severe physical dependence but a very high psychological dependence. These prescriptions can be called in or written; however the patient is allowed only 5 renewals within 6 months. (i.e. Xanax, Diazepam)
These have a very low potential for abuse and minimal dependence. Same as schedule 3, a patient can only have 5 renewals within a 6-month period.
These drugs have minimal potential for abuse, and are subject to state and local regulations.
What about recalls?
There are 3 classes of recalls. The next time you are watching the news and hear of a “class I recall” you will know what it means.
Product in question may cause serious, adverse health consequences or death.
Product in question may cause temporary or medically reversible adverse health consequences.
Product in question is not likely to cause adverse health consequences.
It is interesting to note that in a retail pharmacy there is about one recall notice per week. Very rarely does this extend to the patient level, and you will most likely never hear of it.
Want more information?